Use of a Pictographic Diagram to Decrease Parent Dosing Errors with Infant Acetaminophen
Parents administer acetaminophen to their children in error 50 percent to 70 percent of the time. One reason is that a third of parents in the United States have low health literacy. To properly dose liquid medicine, parents need to understand written instructions and units of measurement. Complicating infant dosing of acetaminophen, a proper dose may involve giving a full dropper and a half dropper of medicine.
Simple diagrams or pictograms can improve comprehension and adherence, especially for parents with low literacy skills.
Some 299 parents presenting with their child to the pediatric outpatient clinic at Bellevue Hospital in New York voluntarily participated in this study. Half the parents (155), received text-plus-pictogram instructions while others (144) received text only for giving infant drops. Caregiver literacy was assessed and 78 percent of the total survey sample had low health literacy.
Parents who were provided standard instructions gave doses 1.5 times larger than recommended 5 percent of the time, a rate 10 times that of parents provided with text-plus-pictogram instructions. But dosing errors were high in both groups with more than 40 percent of parents making errors.
Additional strategies are needed to address the issue of parent misdosing of infant acetaminophen, regardless of literacy level.